Loperamide and QT Prolongation - Recently, there have ...
1.3K
Description

Loperamide and QT Prolongation - Recently, there have been increasing cases of cardiotoxicity associated with high-dose loperamide ingestion. This EKG is from a patient who was taking handfuls of loperamide on a daily basis to combat the effects of opioid withdrawal and chronic pain. Cardiotoxic effects can include QT-interval prolongation, ventricular tachycardia and torsade de pointes, and have been associated with cases of symptomatic dysrhythmias, syncope, and death. It is usually only seen with massive ingestions, at doses 40 or more times than the FDA recommended amount. While the mechanism of cardiotoxicity is not fully understood, it has been postulated that loperamide is a potassium channel inhibitor, and may exert additional effects on calcium and sodium channels, especially at high doses. Loperamide has a similar chemical structure to haloperidol, and a similar mechanism of action to methadone, which are both well-documented to have similar QT-prolonging effects.

#Clinical #Toxicology #ECG #EKG #Loperamide #QTCProlongation
0 Comments

Related content